Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 61, NWS Norman, OK

August 18, 1997Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 2:25 PM CDT for Murray County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 1997, 2:25 PM CDT (19:25 UTC)
Expired
Aug 18, 1997, 5:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Murray County, OK

The radar

The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 181926
FFWOKC
OKC099-182230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
225 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 530 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     MURRAY

INCLUDING THE FOLLOWING LOCATIONS
     DAVIS AND SULPHUR

STRONG THUNDERSTORMS HAVE PERSISTED FROM JUST SOUTH OF DAVIS TOWARD
HICKORY. RAINFALL TOTALS HAVE REACHED 3 INCHES...AND MORE HEAVY RAIN IS
LIKELY.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS D0URING
THREATENING RAINS.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT.  DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.

CHURCHILL

LAT...LON 3452  9682 3444  9702 3441  9723 3455  9708
          3461  9687

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:39 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 18, 10:39 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1038 AM CDT MON AUG 18 1997

WITH NEW CONVECTION IN NW OK...IMPACT OF APPROACHING S/WV BECOMING
FIXED. WARM FRONT POSITION CUTS ACROSS NORTH CENTRAL OKLAHOMA AND WL
LIKELY FOCUS PCPN IN AN UNWANTED AREA. WL KEEP AN EYE THRU THE DAY ON
THE POSSIBILITY FOR A FLASH FLOOD WATCH FOR GRANT..GARFIELD..KAY..NOBLE
AND PAYNE COUNTIES.

NUMEROUS OUTFLOW BOUNDARIES IN SOUTH CENTRAL AND SOUTHWEST ZONES
THE OTHER SENSITIVE LOCATION FOCUSING FOCUSING PCPN. AN FFA IN THAT
REGION DUE TO TRAINING ECHOES IS ALSO A DISTINCT POSSIBILITY.

ZONE UPDATE ADJUSTMENTS WL INCLUDE AN INCREASE TO ZONE POPS IN
NORTHWEST..WEST CENTRAL AND NORTH CENTRAL ZONES BASRED ON PRESENT
SITUATION...MORE CLOUDINESS TO SW ZONES THAN EXPECTED AS SEEN
FROM SAT...TONE DOWN TEMPS IN SW...AND REWORD MORNING TO EVE
TRANSITIONAL TEXT.

FCSTID = 85

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 18, 9:40 AM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0940 AM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM                              OK   FLASH FLOODING.
08/17/97  KAY                             SHERIFF REPORTS WATER OVER
                                          HIGHWAYS IN SEVERAL LOCATIONS
                                          ACROSS KAY COUNTY.

J
Local storm report, Aug 18, 9:43 AM CDT, 4 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0940 AM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 AM                              OK   FLASH FLOODING.
08/17/97  KAY                             SHERIFF REPORTS WATER OVER
                                          HIGHWAYS IN SEVERAL LOCATIONS
                                          ACROSS KAY COUNTY.  :

J
Special weather statement, Aug 18, 12:27 PM CDT, 1 hour 58 minutes before
OKZ004>053-TXZ083>090-191100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON AUG 18 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. LARGE HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS...

THE SLIGHT RISK AREA IS TO THE WEST OF A LINE FROM PONCA CITY TO
HOLDENVILLE TO DURANT.

A STATIONARY FRONT EXTENDS ACROSS SOUTHERN OKLAHOMA...WITH HOT AND HUMID
AIR TO THE SOUTH OF THIS FRONT OVER THE RED RIVER VALLEY OF OKLAHOMA AND
NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AROUND
MID AFTERNOON AND LAST THROUGH SUNSET. INITIAL DEVELOPMENT WILL LIKELY
OCCUR IN THE AREA FROM VERNON TEXAS NORTHEAST TOWARD LAWTON AND ARDMORE.
THE ATMOSPHERE ACROSS THE RED RIVER VALLEY AREA IS EXPECTED TO BECOME
VERY UNSTABLE...AND ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL. THE
POTENTIAL ALSO EXISTS FOR ISOLATED FLASH FLOODING AS THE STORMS MOVE
VERY SLOWLY AND PERSIST OVER AREAS THAT SAW HEAVY RAIN LAST NIGHT.

A STORM SYSTEM IN THE UPPER LAYERS OF THE ATMOSPHERE IS MOVING ACROSS
THE SOUTHERN ROCKIES AND IS APPROACHING THE PANHANDLE REGION.
THUNDERSTORM DEVELOPMENT WILL ALSO OCCUR OVER WESTERN OKLAHOMA THIS
AFTERNOON AS THIS STORM APPROACHES. ALTHOUGH A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL...THE MAIN THREAT WILL BE FOR FLASH FLOODING...
ESPECIALLY OVER NORTHWEST AND NORTH-CENTRAL OKLAHOMA OVERXNIGHT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE LATEST FORECASTS AND BE READY FOR ACTIVATION
THIS AFTERNOON THROUGH TONIGHT.
Special weather statement, Aug 18, 12:30 PM CDT, 1 hour 55 minutes before
OKZ004>053-TXZ083>090-191100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT MON AUG 18 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. LARGE HAIL AND VERY HEAVY RAIN ARE THE MAIN THREATS...

THE SLIGHT RISK AREA IS TO THE WEST OF A LINE FROM PONCA CITY TO
HOLDENVILLE TO DURANT.

A STATIONARY FRONT EXTENDS ACROSS SOUTHERN OKLAHOMA...WITH HOT AND HUMID
AIR TO THE SOUTH OF THIS FRONT OVER THE RED RIVER VALLEY OF OKLAHOMA AND
NORTH TEXAS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AROUND
MID AFTERNOON AND LAST THROUGH SUNSET. INITIAL DEVELOPMENT WILL LIKELY
OCCUR IN THE AREA FROM VERNON TEXAS NORTHEAST TOWARD LAWTON AND ARDMORE.
THE ATMOSPHERE ACROSS THE RED RIVER VALLEY AREA IS EXPECTED TO BECOME
VERY UNSTABLE...AND ANY STORMS THAT DEVELOP MAY PRODUCE LARGE HAIL. THE
POTENTIAL ALSO EXISTS FOR ISOLATED FLASH FLOODING AS THE STORMS MOVE
VERY SLOWLY AND PERSIST OVER AREAS THAT SAW HEAVY RAIN LAST NIGHT.

A STORM SYSTEM IN THE UPPER LAYERS OF THE ATMOSPHERE IS MOVING ACROSS
THE SOUTHERN ROCKIES AND IS APPROACHING THE PANHANDLE REGION.
THUNDERSTORM DEVELOPMENT WILL ALSO OCCUR OVER WESTERN OKLAHOMA THIS
AFTERNOON AS THIS STORM APPROACHES. ALTHOUGH A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL...THE MAIN THREAT WILL BE FOR FLASH FLOODING...
ESPECIALLY OVER NORTHWEST AND NORTH-CENTRAL OKLAHOMA OVERNIGHT.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE LATEST FORECASTS AND BE READY FOR ACTIVATION
THIS AFTERNOON THROUGH TONIGHT.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:26 PM CDTSevere Thunderstorm WarningOUNSeminole64 min
Aug 18, 9:00 AM CDTFlash Flood WarningOUNKay3 hr
Aug 18, 2:03 PM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc42 min
Aug 18, 2:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc47 min
Aug 18, 3:44 PM CDTSevere Thunderstorm WarningOUNCoal46 min
Aug 18, 4:55 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens50 min
Aug 18, 5:33 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher42 min
Aug 18, 5:57 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon48 min
Aug 18, 6:30 PM CDTSevere Thunderstorm WarningOUNGrady30 min

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.